Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
December 24, 2003

Insulin, Insulin Pumps

Question from Cedar Rapids, Iowa:

My son is a college student. Two years ago, as a high school senior, we tried him on Lantus and Humalog for a more forgiving routine in preparing for life as a college student. He was a competitive swimmer at the time. He developed a very low heart rate (40) and very low blood pressure. He could hardly get out of bed, couldn't go to school without having to be taken home, had no appetite and had absolutely no energy. Blood sugars were great. They told us they thought he had an aneurysm, but the MRI said he didn't. They put him on heart rate meds but that did no good. After many tests we finally insisted it was the insulin and put him back on regular and NPH. He got better. The doctors wanted to try the Lantus/Humalog again after a few weeks and the same thing happened. Back on R/NPH and he is well again, but he wishes for a more flexible mix. Have others had similar problems with the mix? Might it be worth another try? He is now with a GP and not seen by his pediatric diabetic specialist. As a student he had an unpredictable schedule so we haven't considered the pump. What do you think?

Answer:

The insulin pump is for any individual who needs a flexible or unpredictable schedule. I would consider it as an option. If you are having problems with Lantus/Humalog, I would consider the Humalog as the one to change. You might wish to try NovoLog. You could also wait until 2004 and the Novo Nordisk product detemir insulin will be available. However, I would seriously discuss the use of a pump with an appropriate specialist. At your son’s age, an adult endocrinologist would be the specialist to see.

ABS